Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 24, 2004, 4:21 AM CST for Black Hawk County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2004, 4:21 AM CST (10:21 UTC)
- Expired
- Mar 24, 2004, 4:45 AM CST
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS53 KDMX 241021
SVRDMX
IAC013-241045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CST WED MAR 24 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA
THIS INCLUDES THE CITY OF WATERLOO
* UNTIL 445 AM CST
* AT 415 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF CEDAR FALLS...OR ABOUT 12 MILES
WEST OF WATERLOO...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR CEDAR FALLS AROUND 425 AM...
5 MILES SOUTH OF WATERLOO MUNICIPAL AIRPORT AROUND 430 AM AND
NEAR WATERLOO AROUND 435 AM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4259 9258 4253 9259 4250 9260 4246 9260
4242 9261 4242 9231 4259 9231
FORSTER
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:27 AM CST, 54 minutes earlier.
Area forecast discussion, Mar 24, 3:27 AM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 AM CST WED MAR 24 2004 .DISCUSSION... MAIN FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE PERIODS. ZONAL FLOW IN PLACE OVER CONUS THIS MORNING WITH BULK OF MAIN UPPER JET ENERGY WELL REMOVED TO THE NE US. A WEAK VORTICITY MAXIMUM IS DRIFTING EAST OVER NW IOWA...PROVIDING ADDITIONAL ENHANCED LIFT FOR ELEVATED MULTICELL CLUSTER THUNDERSTORMS OVER THE NCNTRL CWA EARLY THIS MORNING. THE STORMS HAVE LITTLE VERTICAL EXTENT WITH WEAK CAPES 400 J/KG PROGGED IN RUC20 AND ARE INITIATING ALONG IN A NARROW BAND OF WEAK MID LEVEL INSTABILITY (STABLE LOW LEVELS) AT THE LEADING EDGE OF A BOUNDARY LAYER JET MAX. WEAK BUOYANCY ALSO EVIDENT IN THE LOW LIGHTNING FREQUENCY OF 2-5 STRIKES PER MINUTE BUT FREEZING LEVELS SUFFICIENT TO SUPPORT MARGINALLY SEVERE HAIL WITH STRONGEST UPDRAFTS. RUC HAS TREND GOING GOOD AND REMOVES PRECIPITATION TO EAST OF CWA THIS MORNING...WITH EASTWARD DISPLACEMENT OF THE MID LEVEL ENERGY. WILL LEAVE IN SOME LOW POPS IN THE EARLY MORNING WITH HIGHER POPS/TSRA IN NE. IR COLD IR CLOUD TOPS ARE COINCIDENT WITH THE EASTWARD MOVING ENERGY AND DONT SEE A PRESENT FORCING MECHANISM FOR THIS AFTERNOON SO WILL GO WITH A DRY FORECAST AFTER THIS MORNING. SHOULD SEE SOME OF THE WARMEST TEMPS OF THE YEAR SO FAR THIS AFTERNOON WITH SW FLOW...GOOD MIXING IN LOWEST LEVELS AND OVERNIGHT TEMPS IN THE LOW 50S SETTING STAGE FOR WARMING TO 70 AND ABOVE THROUGH THE SOUTHERN HALF OF THE CWA TODAY. LITTLE CHANGE TO OUTER PERIODS OF FORECAST WITH MUCH UNCERTAINTY TO EXACT TIMING OF CONVECTION. PATTERN WILL CONTINUE TO BE INCREASINGLY UNSTABLE WITH ETA SHOWING A PERIOD OF DECENT MOISTURE TRANSPORT NORTHWARD RESULTING IN HIGHER DEW POINTS TO NEAR 60 DEGREES BY THURSDAY NIGHT WHEN NEXT CONVECTION PERIOD IS IN THE FORECAST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MR
Hazardous weather outlook, Mar 24, 3:55 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CST WED MAR 24 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-251159- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 355 AM CST WED MAR 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA LATE TONIGHT...MAINLY AFTER 2AM. ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME MARGINALLY SEVERE HAIL MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL IOWA ON THURSDAY INTO THURSDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE DAY ON THURSDAY WITH THE MAIN THREAT OF SEVERE WEATHER COMING FROM LARGE HAIL. OTHER CHANCES OF THUNDERSTORMS WILL CONTINUE FROM FRIDAY NIGHT INTO SUNDAY AS SEVERAL UPPER LEVEL SYSTEM PASS THROUGH THE MIDWEST. THE THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS WILL PERSIST INTO THE WEEKEND BEFORE THE THUNDERSTORMS PUSH EAST BY SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY INTO THURSDAY EVENING. SPOTTERS MAY ALSO BE NEEDED AT VARIOUS TIMES FROM FRIDAY NIGHT INTO SUNDAY AS WELL. COGIL
In the hours before
Local storm report, Mar 24, 2:13 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CST WED MAR 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL 5 SE FORT DODGE 42.46N 94.11W
03/24/2004 0.75 INCH WEBSTER IA LAW ENFORCEMENT
REPORTED BY WEBSTER COUNTY SHERIFFS OFFICE.
&&
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 1:35 AM CST | Severe Thunderstorm Warning | DMX | Webster | 25 min |
| Mar 24, 3:28 AM CST | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.